North Dakota, 2008

Tornado and Hail in North Dakota, July 10, 2008

July 10, 2008 · NWS FGF · 9 events in 1 county or zone

A cold front tracked into southeast North Dakota on the morning of the 10th, and helped set off another round of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$410,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front tracked into southeast North Dakota on the morning of the 10th, and helped set off another round of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 1:30 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 1:30 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT THU JUL 10 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL NEXT COUPLE DAYS
AND TEMPERATURES. NAM GETS THE NOD IN THE EARLY GOING HANDLING
SURFACE FEATURES BEST THEN MODELS PRETTY CLOSE IN LATER PERIODS.

ONGOING CONVECTION LIKELY TO KEEP GOING AS 850MB CONVERGENCE...
MOISTURE FLUX AND WARM ADVECTION IS MAINTAINED OVERNIGHT. WILL
MONITOR TRENDS BUT WILL LIKELY HAVE HIGHEST POPS VCNTY WARM FRONT
ACROSS SOUTHERN FA WHERE ABOVE PARAMETERS STRONGEST MAINLY DURING
MORNING HOURS. MODEL TRENDS SUGGEST THAT ONGOING CONVECTION MAY
BECOME MORE ORGANIZED/STRONGER TOWARDS MORNING. FAIRLY RESPECTABLE
CAPPING SETS UP DURING THE AFTERNOON WHICH MAY LIMIT CONVECTION SO
WILL MAINTAIN ISOLD POPS EAST AND DRY ELSEWHERE. EXPECT PLENTY OF
SOLAR BY AFTERNOON AND PCPN SHIFTS EAST. WITH WARM ADVECTION
CONTINUING ALONG WITH MODEST MIXING TEMPERATURES SHOULD NOT HAVE ANY
PROBLEM RECOVERING TO OR ABOVE SEASONAL AVERAGES.

CONVECTION TONIGHT CONDITIONAL IF SIZABLE CAP CAN BE OVERCOME. IF
SO SUFFICIENT INSTABILITY...CAPE...SHEAR AND MOISTURE EXISTS FOR
SEVERE POTENTIAL. SURFACE BOUNDARIES TO OUR SOUTH AND WEST HOWEVER
HOWEVER COULD HAVE RESIDUAL BOUNDARIES IN PLACE FROM EARLIER
CONVECTION. WITH SOME UNCERTAINTY WILL MAINTAIN CURRENT POPS. WITH
SURFACE MOISTURE FLUX AND THERMAL RIDGE APPROACHING FROM THE WEST
WILL BE A WARM MUGGY NIGHT.

COLD FRONT SWEEPS ACROSS FORECAST AREA FRIDAY. COULD SEE SOME
RESIDUAL AM POPS AND PROGRESS OF FRONT WILL DETERMINE WHERE
AFTERNOON CONVECTION FIRES. FAVORED AREA LOOKS TO BE NEAR SURFACE
LOW TRACK ACROSS FAR NORTH AND A BRIEF PERIOD DURING THE AFTERNOON
ALONG COLD FRONT. COOLEST READING WILL RUN FROM WEST TO EAST WITH
EAST STILL PRETTY WARM AS CFP ARRIVES LATE.

SATURDAY LOOKS WINDY AND MUCH COOLER WITH SOME WRAP AROUND SHOWERS
POSSIBLE.

CONDITIONS IMPROVE SOMEWHAT SUNDAY AS PRESSURE GRADIENT RELAXES AND
COLUMN COOLS ALTHOUGH WILL STILL BE COOL.

TEMPERATURES BEGIN TO REBOUND EARLY NEXT WEEK AS HEIGHTS RISE AND
COLUMN WARMS IN RETURN FLOW AS SURFACE HIGH SHIFTS EAST.

&&

.AVIATION...FOR THE MOST PART VFR. MOST NUMEROUS THUNDERSTORMS WILL
BE ALONG AND SOUTH OF I-94 WHERE THERE COULD BE SOME ISOLD MVFR
CIGS/VSBY IN STRONGER STORMS MAINLY DURING THE MORNING. EXPECT
GENERALLY PCPN FREE CONDITIONS

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 10, 4:37 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
537 AM CDT THU JUL 10 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
537 AM CDT THU JUL 10 2008

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH
OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN
POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT
LIFTS NORTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS
MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE
STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED
RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Richland

When
July 10, 6:15 AM CST
Where
Richland County, 1.99 mi NW of Mantador
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
46.190, -97.010

Nickel sized hail covered the ground.

Hail, Richland

When
July 10, 6:55 AM CST to 7:05 AM CST
Where
Richland County, Colfax
Measured
1 in hail
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
46.470, -96.870

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Richland

When
July 10, 7:20 AM CST
Where
Richland County, Dwight
Measured
50 kt (58 mph) estimated gust
Crop damage
$50,000
Reported by
Mesonet
Coordinates
46.300, -96.730

The wind gust was measured by an NDAWN mesonet sensor.

Funnel Cloud, Richland

When
July 10, 7:22 AM CST
Where
Richland County, 1 mi NW of Wahpeton
Reported by
Trained Spotter
Coordinates
46.280, -96.615

A persistent wall cloud with funnel was viewed.

Tornado, Richland

When
July 10, 7:26 AM CST
Where
Richland County, 1 mi S of Wahpeton
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
46.255, -96.600

A brief touchdown occurred in southern Wahpeton. A large tree was snapped and fell on a house. Other minor shingle and tree branch damage occurred nearby. Peak winds were estimated at 80 mph.

Hail, Richland

When
July 10, 7:30 AM CST
Where
Richland County, 0.48 mi W of Wahpeton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.270, -96.610

Funnel Cloud, Richland

When
July 10, 7:35 AM CST
Where
Richland County, 2 mi E of Hankinson
Reported by
Law Enforcement
Coordinates
46.070, -96.858

Two small rope funnels were observed.

Hail, Richland

When
July 10, 8:00 AM CST
Where
Richland County, 3.18 mi ENE of Mathews
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.240, -96.740

Hail, Richland

When
July 10, 8:12 AM CST
Where
Richland County, 1.44 mi E of Hankinson
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
46.070, -96.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125559, 125560, 125564, 125565, 125566, 125561, 125567, 125562, 125563.